Tornadoes · United States · Minnesota · 2020

EF0 tornado, Pine Center to Esdon, Minnesota, July 8, 2020

From Pine Center to Esdon, this EF0 tornado ran 7.4 miles across Crow Wing County on July 8, 2020, touching down at 7:15 PM CDT and reaching 50 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
July 8, 2020
Touchdown
7:15 PM CDT (00:15 UTC)
Lifted
7:38 PM CDT (00:38 UTC)
On the ground
23 minutes
Path length
7.4 miles (11.9 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Crow Wing County
Touchdown point
46.264, -93.995
Lift-off point
46.333, -93.877
Record number
2007081815-01

The damage survey

2 damage points were recorded along this path by NWS DLH, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 79 mph.

  • Metal roof panels torn off part of barn. Barn door type unknown. Photos courtesy Garrison Fire Dept.
  • Photos courtesy Garrison Fire Dept.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A potent storm system brought multiple rounds of severe storms to the Northland starting during the early morning hours of the 8th. Very little in the way of severe weather was observed with this initial round of storms. A warm front then lifted across the region through the day, bringing a very moist and unstable airmass to the area. Storms begin firing during the afternoon hours ahead of a cold front bringing all modes of severe weather during the late afternoon and evening hours before transitioning to more of a low end hail and damaging wind threat through the overnight hours and into the morning of the 9th. Numerous reports of hail and wind damage were received along with one confirmed tornado near Brainerd that was on the ground for nearly 25 minutes before lifting, but caused little in the way of damage.

A supercell briefly produced a tornado in a rural area between Brainerd and Garrison. The tornado produced minor damage to one property as well as damaging several trees along its path. The tornado was estimated to be on the ground for nearly 23 minutes |before dissipating as the parent storm became outflow dominant.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

5 minutes of warning. NWS DLH issued a tornado warning for this county at 00:10 UTC, 5 minutes before the tornado touched down, in force until 00:45 UTC.

The county was under a severe thunderstorm watch, issued at 21:15 UTC and running to 05:00 UTC.

Issued (UTC)ExpiredProductOffice
11:14 UTC11:45 UTCSevere Thunderstorm WarningDLH
21:15 UTC05:00 UTCSevere Thunderstorm WatchDLH
23:53 UTC00:45 UTCSevere Thunderstorm WarningDLH
23:58 UTC00:45 UTCSevere Thunderstorm WarningDLH
00:10 UTC00:45 UTCTornado WarningDLH
00:23 UTC01:00 UTCTornado WarningDLH
00:43 UTC01:15 UTCTornado WarningDLH
00:44 UTC01:30 UTCSevere Thunderstorm WarningDLH
01:22 UTC05:58 UTCFlash Flood WarningDLH
02:38 UTC03:15 UTCSevere Thunderstorm WarningDLH
03:02 UTC03:30 UTCSevere Thunderstorm WarningDLH
03:26 UTC04:00 UTCSevere Thunderstorm WarningDLH
05:56 UTC06:30 UTCSevere Thunderstorm WarningDLH
06:35 UTC07:00 UTCSevere Thunderstorm WarningDLH
06:55 UTC07:15 UTCSevere Thunderstorm WarningDLH
07:42 UTC08:15 UTCSevere Thunderstorm WarningDLH

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:57 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the tornado touched down at Jul 8, 6:38 PM CDT, 37 minutes earlier.

Area forecast discussion, Jul 8, 6:38 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
638 PM CDT Wed Jul 8 2020

.SHORT TERM...(This evening through Thursday night)
Issued at 305 PM CDT Wed Jul 8 2020

Severe weather is the focus in the short term, especially from late
afternoon into late evening. Latest satellite imagery was showing
cumulus growing over the western half of the Northland and radar
shows a few showers/storms have formed. These are elevated given
that substantial MLCIN remains across most of the area. However, the
RAP shows the MLCIN diminishing by late afternoon as most of the
cloud from the earlier convection has diminished and strong heating
was occurring. The surface cold and warm fronts in addition to
the low level jet of 25 to 35 knots, an upper wave, and jet
streak will all contribute to forcing and sustenance of the
storms. We should see thunderstorms increase in both coverage and
intensity between late this afternoon and early evening over
northern Minnesota and this evening over northern Wisconsin. All
modes of severe weather will be possible including large hail to
golfball size, damaging wind to 70 mph , flash flooding, and a
tornado or two. Plenty of instability will be present with MLCAPE
forecast to increase to 1500-3500 J/KG, deep layer shear from 25
to 35 knots will be supportive, as will steep mid level lapse
rates, and high PWAT values from 1.6 to 2.0 inches. Storm mode
should start out with some discreet cells but most of the CAMs
show coverage will transition to clusters or lines. Low level
hodographs show decent veering and the longer storms can remain
discreet the better the chance for a possible tornado. In addition
to the tornado, hail, and wind threat will be very heavy rain.
Several strong thunderstorm complexes may track over the same
areas leading to heavy rainfall. We tossed the idea around for a
Flash Flood Watch but opted to not issue at this time. Much of the
Northland has seen below normal precipitation over the past week
and in some areas of northern Minnesota, the past few weeks. That
said, localized flash flooding will be possible late today into
tonight. The storms are expected to diminish but not end entirely
late tonight.

Another round of storms will be possible on Thursday as the front is
moving through the region slowly. The best chance for strong to
severe storms will be over parts of northern Wisconsin which will
remain ahead of the front and should recover from overnight
convection. Elsewhere, we have POPs as far west as eastern Minnesota
and the Arrowhead which remain just ahead of the front. Highs will
be in the eighties but dewpoints will be lower than today, except in
northern Wisconsin where mid sixties to around seventy will occur
again.

.LONG TERM...(Friday through Wednesday)
Issued at 305 PM CDT Wed Jul 8 2020

The extended period will feature a building ridge over the west that
will last into the weekend as the northern portion of the ridge
moves east. An upper low will then move east and push the ridge east
backing the upper winds to more southwest late in the period as
troughing takes over.

Friday will be dry and warm with weak ridging. Highs will range from
around eighty to the mid eighties in northern Wisconsin. Dewpoints
will be lower though and be in the fifties. There will be a few
chances for showers/storms over the weekend as a couple shortwaves
move through the region. However, coverage of the showers/storms do
not look to be particularly high. Highs will again be from 77 to 85
with dewpoints from the mid fifties to lower sixties for most areas.

A brief lull in precipitation chances will occur Sunday night into
Monday across most of the Northland then we have POPs again Tuesday
and Wednesday as the upper trough moves closer to the Northland.
Highs from Monday through Wednesday will be from 78 to 85 for most
areas.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 638 PM CDT Wed Jul 8 2020

The main issue for this evenings terminals will be thunderstorm
chances. Several areas of thunderstorms have been occurring this
afternoon and evening so far. A weak MCV was moving through
northeast Minnesota and was at least partially responsible for the
storms over the Iron Range and far northern Wisconsin. Further
west and south, a cold and warm front were aiding in causing
showers/storms. The airmass over the region is quite moist and
unstable making it relatively easy to form storms. We still think
an increase in both coverage and intensity to the storms will
occur over the next 1 to 2 hours. The strongest storms may
produce large hail, damaging wind, frequent lightning, very heavy
rain, and possibly a tornado. Most of the storms will occur
through the late evening hours but it's possible they may last
through much of the night in some form. Most of the guidance
agrees that coverage will decrease between 09-12Z. Some fog and
stratus will be possible later tonight and could reduce conditions
to IFR or LIFR. The cold front will still be over far eastern
Minnesota by early Thursday afternoon and more thunderstorms will
be possible along and ahead of it.

&&

.MARINE...
Issued at 305 PM CDT Wed Jul 8 2020

Winds tonight into Friday will be 15 knots or less, outside of any
thunderstorms. We expect thunderstorms to develop this afternoon
into this evening with several rounds expected to affect Lake
Superior. Some of the storms could be severe and produce wind gusts
greater than 50 knots, large hail, frequent lightning, and very
heavy rainfall. Storm coverage is expected to peak this evening then
decrease overnight. More storms will be possible on Thursday,
although coverage is expected to be more isolated or scattered. Wind
direction will be mainly easterly tonight then become more southerly
for most areas on Thursday shifting to west to southwest on
Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  63  84  59  83 /  80  20  10   0
INL  62  83  58  79 /  10  10   0   0
BRD  65  84  59  84 /  80  10   0   0
HYR  65  85  60  84 /  60  40  20   0
ASX  65  87  62  86 /  80  40  10   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...Melde
LONG TERM...Melde
AVIATION...Melde
MARINE...Melde
Hazardous weather outlook, Jul 8, 3:45 PM CDT, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
345 PM CDT Wed Jul 8 2020

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-091030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
345 PM CDT Wed Jul 8 2020

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Thunderstorms will increase in coverage and intensity late this
afternoon into the evening then decrease late tonight. Some of
the storms may be severe with damaging winds to around 70 mph,
large hail to golf ball size, an isolated tornado or two,
dangerous lightning, and heavy rain possibly leading to flash
flooding are all threats. Storms will move over the same areas
leading to very heavy rainfall in spots.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Chances of thunderstorms will linger into Thursday and a few may
be strong to marginally severe over portions of north central
Wisconsin.

There will be periodic chances for more thunderstorms over the
weekend.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters will likely be needed yet this afternoon into the
evening over northern Minnesota and this evening over northwest
Wisconsin.

LSZ121-140>148-091030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
345 PM CDT Wed Jul 8 2020

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Strong to severe thunderstorms are forecast to develop across
most of northeast Minnesota and northwest Wisconsin and push
across western Lake Superior late this afternoon and overnight.
Wind gusts in excess of 50 knots, large hail, frequent lightning,
and heavy rain are the primary threats with this activity.

In addition to the thunderstorm threat, fog will also be possible
and it could be dense at times.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Chances of thunderstorms will linger into Thursday and a few may
be strong during the afternoon and evening hours.

There will be periodic chances for more thunderstorms over the
weekend.

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Jul 8, 6:08 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
608 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             VIRGINIA                47.50N 92.53W
07/08/2020  E0.75 INCH       ST. LOUIS          MN   TRAINED SPOTTER

            PENNY SIZED HAIL WAS OBSERVED FROM 5:55 PM
            TO 6 PM.

&&

WFU
Special weather statement, Jul 8, 6:49 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Duluth MN
649 PM CDT Wed Jul 8 2020

MNZ034-036-090000-
Crow Wing-South Aitkin-
649 PM CDT Wed Jul 8 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN AITKIN AND
SOUTHEASTERN CROW WING COUNTIES...

At 649 PM CDT, strong thunderstorms were along a line extending from
South Long Lake, to near Vineland, and moving northeast at 25 mph.

Wind gusts up to 45 mph, penny size hail, and frequent cloud to
ground lightning can be expected with these storms.

These storms will be near...
  Garrison around 655 PM CDT.

Other locations impacted by these storms include Pine Center,
Shephard and Camp Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

These storms may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4628 9421 4641 9392 4625 9355 4624 9359
      4624 9380 4619 9381 4615 9400 4616 9407
TIME...MOT...LOC 2349Z 232DEG 20KT 4627 9407 4622 9373

PA
Local storm report, Jul 8, 6:57 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
657 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             4 NE BENNETT            46.48N 91.79W
07/08/2020  E1.75 INCH       DOUGLAS            WI   TRAINED SPOTTER

            QUARTER TO GOLF BALL SIZED HAIL REPORTED.

&&

WFU
Local storm report, Jul 8, 7:00 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
700 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             1 N PILLAGER            46.34N 94.48W
07/08/2020  E1.00 INCH       CASS               MN   TRAINED SPOTTER

&&

WFU
Local storm report, Jul 8, 7:02 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
702 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HAIL             ELY                     47.91N 91.85W
07/08/2020  E0.25 INCH       ST. LOUIS          MN   TRAINED SPOTTER

&&

WFU
Local storm report, Jul 8, 7:15 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
715 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HAIL             3 E MOTLEY              46.34N 94.58W
07/08/2020  M1.00 INCH       CASS               MN   TRAINED SPOTTER

&&

JDS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Minneapolis, MN (KMPX), 00:00Z

0.3 hours before the tornado, 163 km from the path. July 9, 2020.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2332 joules per kilogram, CIN -31, lifted condensation level 1764 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-07-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 34 square meters per square second, 0 to 6 km bulk shear 14 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2332 J/kg
Mixed-layer CIN
-31 J/kg
Surface CAPE
4633 J/kg
Mixed-layer LCL
1764 m above ground
0-6 km bulk shear
14 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
8.0 K/km

Open this sounding in Storm Lab

Minneapolis, MN (KMPX), 12:00Z

11.7 hours after it, 163 km from the path. July 9, 2020.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 871 joules per kilogram, CIN -240, lifted condensation level 1187 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-07-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -6 square meters per square second, 0 to 6 km bulk shear 24 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
871 J/kg
Mixed-layer CIN
-240 J/kg
Surface CAPE
1867 J/kg
Mixed-layer LCL
1187 m above ground
0-6 km bulk shear
24 kt
0-1 km bulk shear
2 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

The radar

The Duluth radar (KDLH), 145 km away, was scanning. The volume nearest the touchdown began at 00:16 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:50 UTCHAIL 16 S WoodrowCrow Wing, MN
23:53 UTCHAIL 11 N PillagerCass, MN
00:04 UTCHAIL 18 Se BrainerdCrow Wing, MN
00:09 UTCHAIL 11 N MotleyCass, MN
00:14 UTCHAIL 13 E MotleyCass, MN
00:20 UTCTORNADO5 Nw Pine CenterCrow Wing, MNA ROOF WAS BLOWN OFF A HOUSE AND A ROOF WAS DAMAGED ON A DETACHED GARAGE/SHED.
00:22 UTCHAIL 0.251 N BrainerdCrow Wing, MN
00:22 UTCTORNADO5 Nw Pine CenterCrow Wing, MN
00:26 UTCFUNNEL CLOUDBrainerdCrow Wing, MNCALLER REPORTED SEEING A FUNNEL CLOUD OVER THE MISSISSIPPI RIVER.
00:30 UTCFUNNEL CLOUD5 S WoodrowCrow Wing, MN
00:30 UTCHAIL 0.71 Nw BrainerdCrow Wing, MNDIME SIZE WAS THE MAX OBSERVED. WHEN THE SPOTTER CALLED, IT WAS PEA SIZED AT THE TIME OF THE CALL.
00:43 UTCHAIL 1.751 Nw MotleyCass, MN
01:00 UTCTORNADO5 W GarrisonCrow Wing, MN
01:03 UTCHEAVY RAIN 0.873 N BrainerdCrow Wing, MN0.87 OF RAIN REPORTED FROM THE PASSING STORMS. SMALL AMOUNT OF PEA SIZED HAIL ALSO FELL.
01:07 UTCHAIL 14 W WealthwoodAitkin, MNHAILSTONE NEXT TO QUARTER PICTURE SENT IN VIA TWITTER.
01:07 UTCHAIL 1.253 Ne GarrisonAitkin, MN
01:12 UTCTSTM WND DMG2 Se MalmoAitkin, MNA TREE WAS DOWNED AT THE OBSERVERS LOCATION. TIME ESTIMATED BY RADAR.
01:30 UTCHAIL 15 Ne GlenAitkin, MN
01:32 UTCHAIL 0.886 Ese DeerwoodAitkin, MNALSO REPORTED HEAVY RAINFALL OF 0.85 INCHES.
01:52 UTCHAIL 0.251 N MotleyCass, MN
01:56 UTCHAIL 0.71 N MotleyCass, MN
02:03 UTCHAIL 0.54 W MissionCrow Wing, MN
02:22 UTCHAIL 0.7LeaderCass, MNHAIL ONGOING COVERING THE GROUND.
02:45 UTCHAIL 0.52 Wnw NisswaCass, MN
02:45 UTCHAIL 11 Nne Lake ShoreCass, MN
03:00 UTCHAIL 0.5Breezy PointCrow Wing, MN
03:05 UTCHAIL 1Pequot LakesCrow Wing, MNDIME TO QUARTER SIZE HAIL. LOCATION APPROXIMATE.
03:08 UTCHAIL 0.25Breezy PointCrow Wing, MNLOCATION APPROXIMATE.
03:13 UTCHAIL 0.52 Ssw CrosslakeCrow Wing, MNHAIL WAS REPORTED TO BE PEA TO HALF INCH IN SIZE. REPORT SENT IN VIA TWITTER.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2020 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are

The other tornadoes of July 8, 2020

17 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 84:20 AM CDTEF1Wilkin, MN12.4200$550,000
July 84:38 AM CDTEF1Otter Tail, MN18.7250$750,000
July 85:10 AM CDTEF2Otter Tail, MN2.0300$200,000
July 84:04 PM CDTUnratedWhiteside, IL0.310
July 85:08 PM CDTEF4Ashby–Dalton tornado, MN8.965012$1.6 million
July 86:32 PM CDTEF0Otter Tail, MN0.220
July 85:49 PM MDTEF0Sedgwick, CO0.050
July 85:50 PM MDTUnratedPerkins, NE0.110
July 85:55 PM MDTUnratedPerkins, NE0.110
July 85:59 PM MDTEF0Sedgwick, CO0.050
July 86:01 PM MDTUnratedPerkins, NE0.110
July 86:04 PM MDTEF0Sedgwick, CO0.050
July 86:04 PM MDTEF0Phillips, CO0.050
July 86:10 PM MDTEF0Sedgwick, CO0.050
July 86:19 PM MDTEF0Sedgwick, CO0.050
July 87:55 PM CDTUnratedThomas, NE0.110
July 811:29 PM CDTEF0Merrick, NE4.2130$200,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.